National Agency for Food and Drug Administration and Control (NAFDAC) has warned Nigerians to be cautious when drinking a cup of tea popularly known as ”Maishayi” from sellers.
Mojisola Adeyeye, director general of NAFDAC, gave the warning in an interview with the Nigeria News Agency (NAN) on Monday in Abuja.
Adeyeye said the warning became necessary after information received by the agency that Maishayi now mixes intoxicating drugs in tea prepared for customers.
She mentioned intoxicating drugs like tramadol, Vieteling, marijuana and others, adding that people could lose their lives after drinking tea mixed with these drugs.
“In the United States, many people are dying from these drugs. How can these drugs mix with palm wine in the name of being high in Nigeria?
“There are some medications that you can’t take if you have a cardiovascular problem,” she said.
The director-general said the agency was working to collaborate with the National Institute for Pharmaceutical Research and Development (NIPRD) to verify the quality of orthodox and herbal medicines.
According to her, the idea is necessary, since the NIPRD is specialized in research, and the objective is to safeguard the health of the nation.
She, however, asked people to give up harmful medicine in the name of increasing power in any area they thought of.
Adeyeye added that the agency’s five laboratories have been accredited several times and are of a high standard.
“We are going further, we want a central drug laboratory to be pre-qualified by the World Health Organization (WHO); we’re raising our bar, ” she said.
Adeyeye said he would continue to raise awareness of drugs and believed that, within a year, the agency would obtain the WHO prequalified central drug laboratory.